Wisconsin, 2008

Flash Flooding and Flood in Wisconsin, June 12 to 13, 2008

June 12 to 13, 2008 · NWS ARX · 3 events in 2 counties and zones

Rainfall totals of 3 to 4 inches caused flash flooding across parts of southwest Wisconsin during the afternoon and evening of June 12 from repeat thunderstorms. Hardest hit communities were in Grant County and included Potosi, Tennyson and British Hollow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.7 million
Crop damage
$483,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rainfall totals of 3 to 4 inches caused flash flooding across parts of southwest Wisconsin during the afternoon and evening of June 12 from repeat thunderstorms. Hardest hit communities were in Grant County and included Potosi, Tennyson and British Hollow. Southern sections of Richland County was also impacted. Many county and secondary roads and bridges were washed out in the vicinity of the Platte River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 3:30 AM CST, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 12, 3:30 AM CST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT THU JUN 12 2008

.SHORT TERM...TODAY THROUGH SATURDAY

AT 4 AM...A COLD FRONT WAS LOCATED ACROSS THE EASTERN DAKOTAS.
THE DOPPLER RADARS CONTINUED TO SHOW A BROAD AREA OF RAIN AND
SCATTERED THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND WESTERN WISCONSIN. THE INFRARED CLOUD TOPS HAVE BEEN
GRADUALLY WARMING ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA
EARLY THIS MORNING. THIS IS A RESULT IN THE DECREASE OF THUNDERSTORM
ACTIVITY. HOWEVER THERE CONTINUES TO BE 35 TO 45 DBZ ECHOS MAINLY
BELOW THE FREEZING LEVEL. AS A RESULT...THIS EVENT HAS
TRANSITIONED CURRENTLY TO A HEAVY RAIN EVENT. MORE ON THIS CAN BE
FOUND IN THE HYDROLOGIC PART OF THIS AREA FORECAST DISCUSSION.

THE MAIN OTHER QUESTION TODAY AND THIS EVENING IS WHETHER THE
CURRENT PRECIPITATION WILL MOVE EAST OF THE AREA...THUS ALLOWING
THE POSSIBILITY THAT WE MAY SEE SOME RECOVERY LATE THIS MORNING
AND AFTERNOON. BOTH THE 12.00Z EASTARW4 AND EASTNMM4 AND THE
12.06Z NAM/WRF ARE HINTING THAT THIS POSSIBILITY MAY OCCUR AND
THERE WILL BE SOME REDEVELOPMENT THIS AFTERNOON. THE 12.06Z
NAM/WRF MEAN LAYER CAPE CLIMBS INTO THE 1500 TO 2500 J/KG RANGE BY
21Z THIS AFTERNOON. AT THE SAME TIME THE 0-6 KM CAPES WILL BE IN
THE EXCESS OF 50 KNOTS. THIS WILL BE SUFFICIENT FOR THE
DEVELOPMENT OF SUPERCELLS. THE GREATEST SEVERE WEATHER THREAT
LOOKS TO BE ACROSS EAST OF A WISCONSIN RAPIDS TO OELWEIN IOWA
LINE. THE SIGNIFICANT TORNADO PARAMETER AND 0-1 KN STORM RELATIVE
HELICITIES SUGGESTS THAT THERE COULD BE SOME TORNADO POTENTIAL.
IN ADDITION...THERE WILL BE A WIND AND HAIL THREAT. AGAIN THIS
HIGHLY DEPENDENT UPON WHETHER WE ARE ABLE TO BUILD SOME
INSTABILITY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THE 12.00Z MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT THAT AN
UPPER LEVEL RIDGE WILL BE LOCATED ACROSS THE WESTERN UNITED STATES
AND UPPER LEVEL TROUGH ACROSS THE EASTERN UNITED STATES THROUGH
MUCH OF THIS FORECAST PERIOD. THE MODELS ARE INDICATING THAT
SEVERAL WAVES WILL BE MOVING SOUTHEAST INTO THE REGION. THE MODELS
ARE IN FAIRLY GOOD AGREEMENT THAT WE WILL SEE A CHANCE OF
PRECIPITATION FROM SATURDAY NIGHT THROUGH SUNDAY...AND THEN THE
MODELS DIFFER ON WHETHER WE WILL SEE ANY PRECIPITATION. THE ECMWF
HAS THE AREA DRY EARLY NEXT WEEK. MEANWHILE THE GFS HAS
PRECIPITATION CHANCES ON MONDAY...AND FROM TUESDAY NIGHT INTO
WEDNESDAY. AS ALWAYS THE TIMING AND PLACEMENT OF SHORT WAVES IN
THIS TYPE OF FLOW IS NOT USUALLY HANDLED THAT WELL BY THE
MODELS...SO I WILL PASS ANY CHANGES ONTO THE DAY SHIFT.

&&

.AVIATION...TODAY AND TONIGHT

LARGE AREA OF STRATIFORM RAIN OCCURRING OVER THE REGION THIS MORNING
AHEAD OF THE SYNOPTIC COLD FRONT. MVFR CEILINGS PREVAIL IN THIS AREA
OF RAIN WITH MAINLY VFR VISIBILITIES. COULD BE SOME OCCASIONAL MVFR
VISIBILITIES IN THE AREAS OF HEAVIER RAIN. THIS AREA OF RAIN AND
MVFR/VFR CONDITIONS EXPECTED TO PERSIST AT BOTH TAF SITES FOR A
WHILE THIS MORNING WITH THE EASTARW4 SHOWING THE RAIN PUSHING TO THE
EAST BY 15Z. THE SYNOPTIC SCALE COLD FRONT DOES NOT LOOK LIKE IT
WILL PUSH THROUGH THE TAF SITES UNTIL MID TO LATE AFTERNOON. ANOTHER
NARROW LINE OF SHOWERS COULD ACCOMPANY THE PASSAGE OF THE FRONT WITH
MVFR CEILINGS POSSIBLE. NOT MUCH OF A WIND SHIFT WILL OCCUR WITH THE
PASSAGE OF THE COLD FRONT GOING FROM SOUTH TO SOUTHWEST. VFR
CONDITIONS EXPECTED AFTER THE PASSAGE OF THE FRONT.

&&

.HYDROLOGY...TODAY AND TONIGHT

LAPS 12.07Z SHOWING WARM CLOUD DEPTHS JUST OVER 4 KM ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE 12.06Z RUC SHOWS THAT
THESE WARM CLOUD LAYER DEPTHS AND STRONGEST 850 MB MOISTURE
TRANSPORT WILL MOVE EAST INTO WESTERN WISCONSIN EARLY THIS
MORNING. IN ADDITION MOST OF THE HIGHER RETURNS ARE BELOW THE
FREEZING LEVEL. AS A RESULT...IT LOOKS LIKE WE HAVE TRANSITIONED
MORE TO A HEAVY RAIN EVENT. WITH THE MODELS IN A GOOD AGREEMENT
THAT THE HEAVIEST PRECIPITATION WILL END GENERALLY WEST OF AN
OSSEO WISCONSIN TO NEW HAMPTON IOWA LINE...I HAVE MOVED UP THE END
TIME OF THE FLASH FLOOD WATCH TO 1 PM THIS AFTERNOON. UP TO AN
INCH OF ADDITIONAL RAIN LOOKS POSSIBLE ACROSS DODGE AND MOWER IN
SOUTHEAST MINNESOTA...AND MITCHELL AND FLOYD COUNTIES IN NORTHEAST
IOWA. ONE TO TWO INCHES OF ADDITIONAL RAIN WILL BE POSSIBLE ACROSS
THE REMAINDER OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. MEANWHILE
WESTERN WISCONSIN MAY SEE BETWEEN 1 AND 4 INCHES THROUGH THIS EVENING.
THE GREATEST TOTALS LOOK TO BE ACROSS SOUTHWEST WISCONSIN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ032-
     WIZ033.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ017-WIZ029-WIZ034-
     WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ096.

IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ008-
     IAZ009-IAZ018-IAZ019.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ010-IAZ011-IAZ029-
     IAZ030.

&&

SHORT AND LONG TERM - BOYNE
AVIATION - 04
HYDROLOGY - BOYNE
Hazardous weather outlook, Jun 12, 4:45 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT THU JUN 12 2008

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-131100-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
TREMPEALEAU-WABASHA-WINONA-
545 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE
AREA TODAY. THE BEST CHANCE OF THUNDERSTORMS WILL LIKELY OCCUR
BEFORE 1 PM. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE...HOWEVER...THEY WILL BE CAPABLE OF PRODUCING HEAVY RAIN.
ADDITIONAL RAINFALL AMOUNTS WILL BE LESS THAN INCH WEST OF A
MANTORVILLE MINNESOTA TO CHARLES CITY IOWA LINE...AND 1 TO 2 INCHES
ACROSS THE REMAINDER OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
PARTS OF WEST CENTRAL WISCONSIN.

WITH GROUNDS ALREADY SATURATED AND RIVER LEVELS HIGH...ANY ADDITIONAL
HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND FURTHER RIVER
FLOODING. A FLOOD WATCH IS IN EFFECT FOR THIS AREA UNTIL 1 PM THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO MONDAY.
AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.
HOWEVER...RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061-131100-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-VERNON-WINNESHIEK-
545 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE
AREA TODAY AND TONIGHT. IF ENOUGH INSTABILITY DEVELOPS THIS
AFTERNOON...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE LOW
LEVEL WINDS LOOK TO BE FAVORABLE FOR THE POSSIBLE DEVELOPMENT OF A
FEW TORNADOES SOUTHEAST OF AN OELWEIN IOWA TO NECEDAH WISCONSIN LINE.
IN ADDITION TO THE TORNADO THREAT...THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.
THE GREATEST LIKELIHOOD OF SEVERE WEATHER WILL BE FROM 2 PM THROUGH
8 PM. RAINFALL AMOUNTS THROUGH THIS EVENING WILL BE IN THE 1 TO
4 INCH RANGE.

WITH GROUNDS ALREADY SATURATED AND RIVER LEVELS HIGH...ANY ADDITIONAL
HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND FURTHER RIVER
FLOODING. A FLOOD WATCH IS IN EFFECT FOR THIS AREA UNTIL 1 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY INTO MONDAY.
AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 8 PM THIS
AFTERNOON. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Jun 12, 12:51 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
151 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     4 N DICKEYVILLE         42.68N 90.59W
06/12/2008                   GRANT              WI   EMERGENCY MNGR

            SILO TOP BLOWN OFF AND BARN OR SHED BLOWN DOWN ALONG
            COUNTY ROAD O NORTH OF DICKEYVILLE. WATER WAS OVER
            FLOWING OVER SOME NEARBY ROADS.

&&

SHEA

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Grant

When
June 12, 1:12 PM CST to 9:00 PM CST
Where
Grant County, 1.2 mi WNW of Cassville to 3.61 mi SE of Cassville Muni Arpt
Cause
Heavy Rain
Property damage
$6.5 million
Crop damage
$445,000
Reported by
Emergency Manager
Coordinates
42.729, -91.020

A major flash flood hit Grant County during the afternoon of June 12th impacting the communities of Lancaster, Potosi, Tennyson, Ellenboro, and other rural areas. Numerous rescues were performed from people trapped in cars, especially in the Potosi area where terrain enhanced the runoff from repeat thunderstorms. Several homes on Hippie Hollow Road in Potosi Township were destroyed along with damage to as many as 600 homes elsewhere in the region. Many highways and county roads suffered flood damage including major bridge and road infrastructure.

Flash Flood, Richland

When
June 12, 3:00 PM CST to 7:55 PM CST
Where
Richland County, 0.2 mi S of Sand Prairie to 1.2 mi WNW of Lone Rock
Cause
Heavy Rain
Property damage
$28,000
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
43.197, -90.621

Flash flooding led to water over sections of Highway 48 about 4 miles from the intersection with Highway 14, as well as sections of County Roads O and OO. High water also caused problems from the Gotham area to Lone Rock.

Flood, Grant

When
June 12, 7:00 PM CST to June 13, 9:00 AM CST
Where
Grant County, 2.3 mi NW of Cassville to 3.02 mi WSW of Kieler
Cause
Heavy Rain
Property damage
$175,000
Crop damage
$35,000
Reported by
Emergency Manager
Coordinates
42.743, -91.033

Flooding continued in many areas of southwest Wisconsin during the evening of June 12th, especially on the Platte and Grant Rivers where rises of 4 feet an hour were reported. About 50 locations on Grant County roads were closed at one point due to flood waters and damage to infrastructure. Emergency Operation Centers and shelters were opened. A state of emergency was declared for the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97321, 112988, 112952.